©2018 WebMD, Inc. All rights reserved. eMedicineHealth does not provide medical advice, diagnosis or treatment. See Additional Information.

Hyperkalemia (High Blood Potassium)

Question:

What was the treatment for your hyperkalemia? Submit Your Comment

Comment from: catterbrained, 45-54 Female (Patient) Published: July 06

After being on oral prednisone for asthma for about 10 years straight (no tapers or breaks during that time) my new pulmonary doc decided it was time to taper it off. We started from 10 mg down to 7.5 mg, and I immediately started having nausea and watery diarrhea as well as joint and muscle aches, chills, and extreme fatigue. It evened out after a week but still I felt ill and tired. After about 2 weeks on 7.5 mg, doc instructed me to drop to 5 mg and stay there for the 2 months until my follow up. No worsening in breathing problems, however, immediately had watery diarrhea, aches, stomach pain, severe nausea, exhaustion, and finally on the fourth day of the taper, dizziness and lightheadedness. I could not get out of bed without staggering like a drunk. No appetite, either, hated the idea of food, but was making myself eat little bits of fruit, cheese, whatever, and drinking just plain water. At that point on the evening of the fourth day I added back the 2.5 mg to make the day's total 7.5 mg. Symptoms improved very slowly over several hours (this was overnight), and in the morning I again took the 7.5 mg of prednisone. Being a holiday weekend, I did not know who to call or what to do, or if this called for a trip to the E.R. Still don't know. Still don't feel good, tired, nauseated, just not dizzy.

Comment from: Haroun , 45-54 Male (Patient) Published: August 08

Saturday went well but the evening did not. I realized that I had no strength in my legs nor my arms. I had myself admitted to the emergency room and wad subsequently transferred to ICU, my potassium level having reached a whopping 9.5. My doctor was surprised I did not go into cardiac arrest from hyperkalemia. Fortunately I was discharged today; scary stuff.

Comment from: murdina, 55-64 Female (Caregiver) Published: October 21

You need to find out why you were on prednisolone for 10 years as steroids can be very bad for Bone Thinning disease Osteoporosis. Advice you to go back to Doctor and request a Dexa Scan to measure bone density. The specialist will be able to refer you as it is cost effective and easy to get this test done. Hope you are feeling a lot better but you need to cut back in the Steroids.

Medically reviewed by Robert J. Bryg, MD; Board Certification Internal Medicine/Cardiovascular Disease

REFERENCE:

"Treatment and prevention of hyperkalemia in adults"

UpToDate.com

CONTINUE SCROLLING FOR RELATED SLIDESHOW

Health Solutions From Our Sponsors